Oklahoma, 2016

Damaging Winds in Oklahoma, July 29, 2016

July 29, 2016 · NWS OUN · 4 events in 2 counties and zones

A line of storms formed just after midnight in Kansas on the 29th, then morphed into an MCS as it pushed southward into Oklahoma early that morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A line of storms formed just after midnight in Kansas on the 29th, then morphed into an MCS as it pushed southward into Oklahoma early that morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 29, 2:28 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 29, 2:28 AM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Norman OK
328 AM CDT FRI JUL 29 2016

.DISCUSSION...
Thunderstorms continue to intensify and spread southward early
this morning near the KS/OK border along an ~850 mb baroclinic
zone. Precip loading and high DCAPE could result in some severe
wind gusts, along with localized flooding as storms train. This
activity is likely to continue through the early afternoon hours
as a mid to upper shortwave trough progresses across the central
plains and into the central mid west with height falls accompanying
it. Later this afternoon, moist convection appears it will develop
south of any decaying precip over NE OK along a reinforced surface
surface boundary extending NW to SE from around GAG/WRR...to
OKC...to perhaps as far SE as ADH. These storms could become
strong to severe with damaging wind gusts the main threat. Late
tonight through early Saturday morning, a complex appeada.rs
possible across central and north central OK as another mid to
upper shortwave trough moves out of the Rockies and fairly stout
LLJ develops. Strong mid level WAA will also be present,
especially by early morning Saturday. Becoming a bit concerned
with regards to flash flooding along and north of I40 through
Saturday morning considering all of the previous features in
place, but it's too difficult to determine exactly where the
heaviest rainfall will occur at this time to issue any headlines.

A few storms will still be possible Saturday afternoon and evening
along any residual boundaries, but overall coverage should
diminish greatly as the mid to upper trough axis moves into AR. By
early next week, the mid to upper ridge will extend back overhead
and precip chances will disappear. Heat will return to the region
with highs creeping into the upper 90s and low 100s area wide by
Tue. However, drier boundary layer conditions should keep heat
index values low enough to avoid any heat advisory headlines.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  93  72  92  73 /  50  50  30  40
Hobart OK         96  73  97  74 /  30  50  30  20
Wichita Falls TX  97  75  99  76 /  20  30  20  10
Gage OK           94  68  94  72 /  40  30  30  20
Ponca City OK     86  71  89  73 /  50  40  40  30
Durant OK         96  75  96  75 /  30  40  20  20

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

14/03
Hazardous weather outlook, Jul 28, 9:27 PM CST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1027 PM CDT THU JUL 28 2016

OKZ004>048-050>052-TXZ083>090-300330-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-
WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1027 PM CDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN
NORTH TEXAS.

.DAY ONE...REST OF TONIGHT...

.THUNDERSTORMS...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN
POSSIBLE THROUGH EARLY FRIDAY. SOME OF THE STORMS COULD BECOME
STRONG TO MARGINALLY SEVERE WITH WIND GUSTS UP TO 60 MPH THE
PRIMARY CONCERN. OTHERWISE... HEAVY RAIN AND FREQUENT LIGHTNING
WILL BE THE MAIN IMPACTS OF ANY STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

.THUNDERSTORMS...
ONGOING SHOWERS AND STORMS WILL BE POSSIBLE ACROSS PARTS OF THE
AREA FRIDAY MORNING. HEAVY RAIN... FREQUENT LIGHTNING... AND GUSTY
WINDS WILL BE THE MAIN CONCERNS WITH THESE STORMS.

ADDITIONAL ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS COULD
DEVELOP FRIDAY ACROSS PARTS OF THE AREA FRIDAY AFTERNOON AND
EVENING. SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE WITH
STRONG WINDS AND HEAVY RAIN THE MAIN CONCERN.

THUNDERSTORM CHANCES CONTINUE ACROSS OKLAHOMA AND WESTERN NORTH
TEXAS EACH DAY THROUGH SUNDAY. LOCALLY HEAVY RAINFALL AND GUSTY
WINDS WILL BE POSSIBLE WITH THE STRONGEST THUNDERSTORMS.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Jul 29, 2:44 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
344 AM CDT FRI JUL 29 2016

OKZ006-007-290915-
GRANT OK-ALFALFA OK-
344 AM CDT FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRANT AND NORTHERN
ALFALFA COUNTIES UNTIL 415 AM CDT...

AT 342 AM CDT...THE LEADING EDGE OF STRONG AND GUSTY THUNDERSTORM
WINDS EXTENDED NEAR MANCHESTER...MOVING SOUTH AT 30 MPH.
ADDITIONALLY...A STRONG STORM CONTINUED SOUTHEAST OF
DRIFTWOOD...CAPABLE OF GUSTY WINDS TO 50 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3669 9769 3667 9851 3700 9840 3700 9784
TIME...MOT...LOC 0842Z 352DEG 28KT 3698 9810

MAD
Special weather statement, Jul 29, 2:49 AM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
349 AM CDT FRI JUL 29 2016

OKZ005-006-290915-
ALFALFA OK-WOODS OK-
349 AM CDT FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ALFALFA AND
NORTHEASTERN WOODS COUNTIES UNTIL 415 AM CDT...

AT 347 AM CDT...THE LEADING EDGE OF STRONG AND GUSTY THUNDERSTORM
WINDS EXTENDED 8 MILES SOUTH OF AETNA...MOVING SOUTH AT 30 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3700 9841 3667 9842 3669 9904 3678 9914
      3700 9915
TIME...MOT...LOC 0847Z 352DEG 28KT 3697 9893

MAD
Special weather statement, Jul 29, 3:18 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
418 AM CDT FRI JUL 29 2016

OKZ005-006-010-290945-
ALFALFA OK-WOODS OK-WOODWARD OK-
418 AM CDT FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ALFALFA...WOODS AND
NORTHEASTERN WOODWARD COUNTIES UNTIL 445 AM CDT...

AT 416 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR FREEDOM TO 3 MILES SOUTHEAST OF ALVA...MOVING SOUTH AT 40 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3650 9837 3651 9917 3699 9920 3700 9853
TIME...MOT...LOC 0916Z 351DEG 34KT 3677 9909 3678 9861

MAD
Special weather statement, Jul 29, 3:30 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
430 AM CDT FRI JUL 29 2016

OKZ008-291000-
KAY OK-
430 AM CDT FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KAY COUNTY UNTIL 500
AM CDT...

AT 429 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
BRAMAN...MOVING EAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3687 9708 3684 9746 3700 9746 3700 9709
TIME...MOT...LOC 0929Z 257DEG 14KT 3695 9735

MAD
Special weather statement, Jul 29, 3:31 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
431 AM CDT FRI JUL 29 2016

OKZ007-008-012-013-291000-
GRANT OK-NOBLE OK-KAY OK-GARFIELD OK-
431 AM CDT FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRANT...NORTHWESTERN
NOBLE...SOUTHWESTERN KAY AND GARFIELD COUNTIES UNTIL 500 AM CDT...

AT 430 AM CDT...THE LEADING EDGE OF STRONG AND GUSTY THUNDERSTORM
WINDS EXTENDED 5 MILES SOUTHWEST OF LAMONT...MOVING SOUTH AT 30 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
BRIEF HEAVY RAINFALL...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
ENID...PERRY...TONKAWA...WAUKOMIS...POND CREEK...GARBER...
COVINGTON...BILLINGS...DRUMMOND...RED ROCK...KREMLIN...
BRECKENRIDGE...NASH...HUNTER...FAIRMONT...HILLSDALE...CARRIER...
VANCE AIR FORCE BASE...NORTH ENID AND CERES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3668 9731 3631 9706 3628 9808 3669 9810
TIME...MOT...LOC 0930Z 339DEG 28KT 3663 9762

03
Special weather statement, Jul 29, 3:45 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
445 AM CDT FRI JUL 29 2016

OKZ005-006-011-012-015-017-018-291015-
ALFALFA OK-BLAINE OK-MAJOR OK-WOODS OK-DEWEY OK-KINGFISHER OK-
GARFIELD OK-
445 AM CDT FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ALFALFA...NORTHERN
BLAINE...MAJOR...SOUTHEASTERN WOODS...NORTHEASTERN DEWEY...
NORTHWESTERN KINGFISHER AND SOUTHWESTERN GARFIELD COUNTIES UNTIL 515
AM CDT...

AT 442 AM CDT...THE LEADING EDGE OF STRONG AND GUSTY THUNDERSTORM
WINDS EXTENDED ALONG A LINE EXTENDING FROM NEAR RINGWOOD TO 5 MILES
NORTH OF ORION...MOVING SOUTH AT 40 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3675 9812 3605 9802 3600 9896 3664 9896
TIME...MOT...LOC 0942Z 348DEG 34KT 3636 9825 3630 9881

MAD

The radar

The Vance AFB radar (KVNX), 54 km away, was scanning. The volume nearest the first event began at 09:50 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
July 29, 3:50 AM CST
Where
Garfield County, 3.04 mi SE of Breckinridge
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.410, -97.690

Thunderstorm Wind, Garfield

When
July 29, 3:55 AM CST
Where
Garfield County, 3.04 mi SE of Breckinridge
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
36.410, -97.690

Thunderstorm Wind, Oklahoma

When
July 29, 5:23 AM CST
Where
Oklahoma County, Edmond
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.650, -97.480

Thunderstorm Wind, Oklahoma

When
July 29, 5:40 AM CST
Where
Oklahoma County, 0.69 mi S of Edmond
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.640, -97.480

A 15 inch diameter oak tree was heavily damaged by wind.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644249, 647800, 644250, 644251.